Alert archive / Alabama / Special Marine Warnings in 2020

Special Marine Warning 252, NWS Mobile, AL

August 24, 2020

NWS Mobile, AL issued this special marine warning at Aug 24, 2020, 11:22 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 11:22 AM CDT (16:22 UTC)
Expired
Aug 24, 2020, 1:30 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 122 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

165 
WHUS54 KMOB 241622
SMWMOB
GMZ655-675-241830-
/O.NEW.KMOB.MA.W.0252.200824T1622Z-200824T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1122 AM CDT Mon Aug 24 2020

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 130 PM CDT.

* At 1122 AM CDT, strong thunderstorms capable of producing
  waterspouts were located along a line extending from Pensacola Bay
  Bridge to 11 nm southwest of Panama City Beach, moving northwest 
  at 20 knots. A second cluster of thunderstorms also capable of 
  producing waterspouts was located roughly 60 nm south of Fort 
  Walton Beach, moving north at 20 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  East Pass At Destin, Okaloosa Deep Water Reef, Oriskany Reef, Fort
  Walton Liberty Ship Reef and Pensacola Beach.

LAT...LON 2933 8644 2938 8654 2939 8669 2932 8712
      3032 8722 3039 8674 3038 8639 2926 8640
TIME...MOT...LOC 1622Z 126DEG 20KT 3040 8719 3004 8596 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 24, 10:54 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 24, 10:54 AM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1054 AM CDT Mon Aug 24 2020

.UPDATE...Given the position of the detached rainband southeast of
I-65 on out into the Gulf waters and its slow northwest migration,
rains have persisted for several hours east of the current Flash
Flood Watch. Given radar trends, the watch has been expanded
eastward and now includes coastal Santa Rosa and Okaloosa
counties over the northwest FL panhandle. The watch remains
unchanged to the west. Bands of showers and thunderstorms
associated with Tropical Storm Marco will approach coastal
portions of the western Florida panhandle through early Tuesday
morning. Rainfall totals could approach 3 to 6 inches in the watch
area. Isolated amounts up to around 10 inches cannot be ruled out
if multiple rain bands with higher reflectivity repeatedly move
over the immediate coast. /10

&&

.PREV DISCUSSION... /issued 939 AM CDT Mon Aug 24 2020/

UPDATE...Latest buoy data collection platforms indicate higher
seas and an update to the marine forecast has been required to
reflect these trends for today. Latest radar data also shows
isolated and enhanced velocity couplets embedded in the detached
rain bands that have sheared away from Tropical Storm Marco's low
level center. Considering the environment and radar trends, have
also messaged isolated tornadoes over water in the mid morning
coastal waters forecast synopsis and marine weather message. These
tornadoes, although originating from lower topped tropical showers
and weaker than their counterparts over the plains, they are
stronger than waterspouts and bring added hazards/impacts to
mariners. /10

PREV DISCUSSION... /issued 831 AM CDT Mon Aug 24 2020/

UPDATE...Tropical Storm Marco has encountered a more hostile
upper air pattern this AM where increased wind shear has
separated Marco's structure. The mid/upper level moisture has
sheared off and is displaced to the northeast of the low level
center. A detached, cyclonically rotating solid shield of rain
was positioned over the FL coastal waters and up across areas
southeast of I-65 this morning. Marco's low level circulation has
become exposed about 100 miles southeast of the Mouth of the MS
River. The low is forecast to track more westerly today and
tonight, skirting the LA coast. At high levels, a deep layer ridge
over the southwest Atlantic builds west into the southeast US and
eastern Gulf. The building of the ridge to the east supports a
northwest spread of the deep moisture over area Gulf waters.
Locally heavy rain along with occasional brief wind gusts, perhaps
to around 35 mph is possible. Wind advisory remains in effect for
portions of the coast. Flooding possible over poor drainage areas
and lower lying streets susceptible to rising/ponding water in
heavy rain events. Flash flood watch remains in effect through
tonight for coastal Escambia FL, westward across coastal southwest
AL and up into portions of interior southeast MS. Storm total
rains of 3 to 6 inches with isolated locally higher amounts are
possible in the watch area. Along the coast, expect several
impacts. These are a high risk of dangerous to potentially deadly
rip currents, minor coastal flooding, and high surf. /10

PREV DISCUSSION... /issued 644 AM CDT Mon Aug 24 2020/

UPDATE...No major changes were needed, as the forecast remains on
track. A band of showers continues to progress northwest over
Alabama towards southeastern Mississippi early this morning. A
large cluster of heavier rain with a few embedded thunderstorms
(detached from Tropical Storm Marco which is currently exiting the
central Gulf and moving northwest towards Louisiana) is also
progressing over the Florida open Gulf waters and over the western
Florida Panhandle. Thus, still expecting a rainy day area-wide,
with a slight chance of a few embedded storms. Sustained windy
conditions are also expected near the immediate coast of Alabama,
with gusty winds possible in heavier rain and/or storms through
this afternoon. /26

AVIATION...
12Z issuance...Rain, with a slight chance of a few embedded
thunderstorms, will be the main story through the day today as
Tropical Storm Marco exits the central Gulf of Mexico and
continues to move northwest towards Louisiana. Lower CIGs and VIS
as well as some gusty winds are possible at times in the heavier
rain/storms. Windy conditions are also expected near the Alabama
coast through the day today, with sustained easterly winds
generally between 10-20 knots and wind gusts up to 30 knots. Have
accounted for this at MOB and BFM, but lower winds are expected
further east over the western Florida Panhandle. Rain chances will
decrease over the inland areas through tonight, but scattered
rain showers will persist near the coast. Easterly winds tonight
will range between 10-15 knots near the coast and between 5-10
knots further inland. Lastly, CIGs overall will decrease through
this afternoon to be MVFR area-wide by tonight, with some spots
lowering even further to IFR by late tonight into early Tuesday
morning. /26

PREV DISCUSSION... /issued 500 AM CDT Mon Aug 24 2020/

NEAR TERM UPDATE /Now Through Tuesday/...As of this morning, the
Tropical Storm Watch was cancelled for Mobile and Baldwin
Counties in Alabama as well as George and Stone counties in
southeast Mississippi. However, windy conditions will be possible
today. Thus, a Wind Advisory was issued through 7PM CDT this
evening for coastal Mobile and coastal Baldwin counties (mainly
along the immediate coast) for easterly winds 15-25 mph with gusts
up to 35 mph. /26

The main point is that the next 48 hours or so will be rather
wet. Marco is currently in a world of absolute hurt as 30 knots of
southwesterly shear from the upper trough over the ARKLATEX
region has begun to decouple the low level circulation from the
mid-level circulation. However as long as there is deep convection
associated with the mid-level circulation, the low-level
circulation will continue to attempt to move with the mid-level
circulation causing the track to potentially shift a little more
east than originally expected and the NHC's latest track reflects
that (about 20 mile eastward shift given the storms position).
This really won't have much of an impact on us as the shear will
only increase with time and the low-levels will eventually
decouple causing the low-level center to track westward and the
mid-level center to continue moving north towards our area.
Imagine the head of the storm going one way and the legs going the
opposite direction. Since the mid-level circulation is expected
to move across the area, a plume of 2 to 2.5 inches PWATs will
overspread the area tonight into Monday. Typically with these
highly sheared systems most of the rainfall ends up being well to
the east from the actual center and in this situation thats us.
Scattered to numerous storms will be expected as lift associated
with that Mid-level center increases over the area beginning along
the coast later tonight then slowly spreading inland throughout
the day. So all in all rain chances will continue to stay high at
least through Monday night and likely into Tuesday especially over
southwestern Alabama and southeastern Mississippi.

The main threat with these storms will be locally heavy rainfall
given PWATS of 2.5 leading to likely efficient warm rain processes
and rainfall rates likely approaching 2 to 3 inches per hour in
the heaviest bands. Locally heavy rainfall of 3 to 6 inches will
be possible along the coast with some locations getting locally
higher amounts. For instance areas in Tallahassee's area saw in
excess of 7 inches today where a band setup for a couple of hours.
These higher amounts will be based on where any banding sets up.
Due to this, the flash flood watch will continue for coastal
Alabama, southeast Mississippi, and far western Florida Panhandle.
Along with the rain threat, an isolated tornado threat will be
possible, given we are on the eastern side which typically
supports the higher tornado threat. Luckily we will be removed
from the low-level center and the better backed surface winds will
be displaced to our west. I cannot rule out a tornado or two,
especially during the late afternoon hours tomorrow into early
tomorrow night. Winds will be gusty as well as storms mix down
higher winds associated with the mid-level center. Some showers
could have gusts to 30 to 40 mph.

Luckily with all the rain, temperatures will be on the light side
and will struggle to reach the low 80s. Lows will remain high
though given the increased low level moisture throughout the
period. Rip current risk will remain HIGH for quite some time and
we had reports of 26 beach rescues yesterday at Pensacola beach
alone. The water is not safe and a high surf advisory will also
continue through the period. BB/03

SHORT TERM /Tuesday night Through Wednesday night/...An upper
level ridge will persist over much of Alabama, Florida, Georgia
on out over the Atlantic through the short term period. Meanwhile,
Tropical Storm Marco (which is currently moving over the central
Gulf of Mexico) is forecast to move along the coast of Louisiana
through Tuesday night, eventually becoming a Tropical Depression
as it moves into southeastern Texas by early Wednesday. On the
other hand, Tropical Storm Laura (currently moving west-northwest
just south of Cuba) is forecast to strengthen to a hurricane late
Wednesday into early Tuesday as it begins its journey northwest
over the central Gulf (potentially becoming a major hurricane). At
this time, Laura is forecast to eventually make landfall over the
southern Louisiana coast Wednesday evening. Although, there still
remains uncertainty in the track and intensity of this storm.
Please see the latest forecast track information from the National
Hurricane Center for both Tropical Storm Marco and Tropical Storm
Laura.

Overall, scattered to numerous showers and storms will be the
main theme through Wednesday afternoon. Expecting a decrease in
sower/storm chances through Wednesday night as the better deep
layer moisture moves to the west. PWATs through Wednesday will
continue to be elevated, between 2-2.2 inches; however, a decline
in moisture is shown by the models, with PWATs around 1.5-1.8 late
Wednesday evening. Although, a few pockets of higher moisture
look to move into the local area later Wednesday night into early
Thursday. This makes sense with the current track of Tropical
Storm Laura, which is forecast to be well to our west during this
time (as will be the better moisture). Model MLCAPE values range
from 800-1500 J/kg; but, with a more tropical pattern in place,
not expecting too much in the way of strong thunderstorms at this
point. The main threat will be heavy rain. This will continue to
be monitored.

Low temperatures both Tuesday and Wednesday night are anticipated
to be in the mid 70s north of I-10 and in the mid to upper 70s
south. Meanwhile, high temperatures Wednesday will be in the upper
80s generally over southeast Mississippi, southwest Alabama, and
the western Florida Panhandle. Highs over south-central Alabama
are expected to then be in the lower 90s. Lastly, a HIGH RISK of
rip currents remains in effect due to increased swell from the
tropical systems. This is likely to persist through late week. /26

EXTENDED TERM /Thursday Through Sunday/...By Thursday morning, the
latest track from the National Hurricane Center will have had
Laura moving northward across Louisiana. Laura will be moving
northward across the western extension of an upper ridge over the
northern Gulf and southeastern states, which will gradually steer
the rapidly weakening system to the northeast towards the mid
Mississippi River valley through Thursday night. On Friday, the
remnants of Laura become absorbed into an upper trof which will
have meanwhile advanced across the northern Plains into the
eastern states and later moves into the western Atlantic over the
weekend. A moist southerly flow will be present over the forecast
area through Friday when then becomes southwesterly this weekend
as a deep layer ridge gradually strengthens over the Gulf.
Abundant moisture remains over the region through the period, and
have continued with good chance pops on Thursday then
predominately likely pops follow for each following day as a
series of shortwaves move across the area with the upper
trof/remnants of Laura passing to the north. /29

MARINE...Main features dominating the coastal waters forecast over
the next several days are two tropical cyclones. Tropical Storm
Marco will lift northwest approaching southeast Louisiana this
evening then curve more westward across the Louisiana coast late
tonight through Tuesday. The Tropical Storm Warning persists for
the Alabama Gulf waters; although, a Small Craft Advisory will
likely be issued to replace this as conditions warrant. The
Tropical Storm Watch was cancelled for Mobile Bay and Mississippi
Sound and replaced with a Small Craft Advisory through this
afternoon. The Small Craft Advisories over the Florida Gulf waters
were extended through Wednesday night as well. On the heels of
Marco is Tropical Storm Laura which is forecast to become a
hurricane on Tuesday as it moves west northwest over the central
Gulf. The main hazards impacting the safe navigation of marine
craft this week will be high seas, restrictions to visibility with
the passage heavier rains in squalls and gusty winds. /22/26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday afternoon for ALZ265-266.

     Flash Flood Watch through Tuesday morning for ALZ263>266.

     Coastal Flood Advisory until 7 PM CDT Wednesday for ALZ263>266.

     High Surf Advisory until midnight CDT tonight for ALZ265-266.

     Wind Advisory until 7 PM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk through Friday afternoon for FLZ202-204-
     206.

     Flash Flood Watch through Tuesday morning for FLZ202-204-206.

     Coastal Flood Advisory until 7 PM CDT Wednesday for FLZ202-204-
     206.

     High Surf Advisory until midnight CDT tonight for FLZ202-204-206.

MS...Flash Flood Watch through Tuesday morning for MSZ078-079.

GM...Small Craft Advisory until 6 PM CDT this evening for GMZ630>633.

     Tropical Storm Warning for GMZ650-670.

     Small Craft Advisory until 6 AM CDT Thursday for GMZ655-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 24, 10:39 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
1039 AM CDT Mon Aug 24 2020

FLZ202>204-241630-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
1039 AM CDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES UNTIL 1130 AM
CDT...

At 1038 AM CDT, the strong thunderstorm was located 6 miles southeast
of Oriole Beach, or 9 miles southeast of Gulf Breeze, moving
northwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gulf Breeze, Goulding, Myrtle Grove, Oriole Beach and Navarre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3033 8729 3033 8722 3035 8720 3036 8726
      3033 8732 3041 8739 3044 8734 3046 8740
      3056 8723 3060 8701 3048 8680 3041 8680
      3038 8701 3038 8696 3039 8680 3038 8689
      3031 8727
TIME...MOT...LOC 1538Z 135DEG 18KT 3030 8703

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:52 AM CDTSpecial Marine WarningMOB15 min
Aug 24, 4:09 AM CDTWind AdvisoryMOBBaldwin, Mobile16 hr
Aug 24, 4:52 AM CDTSpecial Marine WarningMOB113 min
Aug 24, 6:27 AM CDTSpecial Marine WarningMOB93 min
Aug 24, 6:53 AM CDTSpecial Marine WarningMOB67 min
Aug 24, 8:03 AM CDTSpecial Marine WarningMOB87 min
Aug 24, 9:23 AM CDTSpecial Marine WarningMOB2 hr
Aug 24, 10:16 AM CDTSpecial Marine WarningMOB59 min
Aug 24, 11:12 AM CDTSpecial Marine WarningMOB93 min
Aug 24, 1:24 PM CDTSpecial Marine WarningMOB96 min
Aug 24, 2:03 PM CDTSpecial Weather StatementMOBEscambia42 min
Aug 24, 2:53 PM CDTSpecial Marine WarningMOB97 min
Aug 24, 4:21 PM CDTSpecial Marine WarningMOB84 min
Aug 24, 10:35 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa115 min
Aug 24, 10:39 AM CDTSpecial Weather StatementMOBEscambia51 min
Aug 24, 1:07 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa113 min
Aug 24, 1:31 PM CDTSpecial Weather StatementMOBSanta Rosa29 min

Nearby

Special Marine Warnings in Alabama, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.